Exacerbation of myasthenia gravis by alendronate.

Myasthenia gravis is an important indication for the long-term prescription of corticosteroids. We present a patient with myasthenia gravis who had worsening of symptoms associated with the use of alendronate. A 24-year-old patient with myasthenia gravis had been administered oral systemic corticosteroid (deflazacort 40 mg/day) for 3 years in order to control his myasthenic symptoms. One year earlier, his lumbar spine bone mineral density was decreased. He was started on oral calcium/vitamin D3 and alendronate (70-mg tablets once a week) for osteoporosis. He reported an exacerbation of muscle weakness and extreme fatigue on days when he took alendronate. He could not work on these days and has to be on leave. Alendronate was stopped, and he was started on intravenous ibandronate injections given every 3 months. He did not experience muscle weakness and fatigue with ibandronate therapy. Alendronate should be used with caution in patients with myasthenia gravis who have corticosteroid-induced osteoporosis.
AuthorsS Kesikburun, U Güzelküçük, S Alay, F Yavuz, A K Tan
JournalOsteoporosis international : a journal established as result of cooperation between the European Foundation for Osteoporosis and the National Osteoporosis Foundation of the USA (Osteoporos Int) Vol. 25 Issue 9 Pg. 2319-20 (Sep 2014) ISSN: 1433-2965 [Electronic] England
PMID24935165 (Publication Type: Case Reports, Journal Article)

Join CureHunter, for free Research Interface BASIC access!

Take advantage of free CureHunter research engine access to explore the best drug and treatment options for any disease. Find out why thousands of doctors, pharma researchers and patient activists around the world use CureHunter every day.
Realize the full power of the drug-disease research network!

Choose Username:
Verify Password: